Texas, 2024

Damaging Winds in Texas, September 17, 2024

September 17, 2024 · NWS LUB · 2 events in 2 counties and zones

A deep upper level low moving over the central Rockies brought large scale ascent over the region on the evening of the 17th. Strong surface heating during the day brought sufficient instability for severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A deep upper level low moving over the central Rockies brought large scale ascent over the region on the evening of the 17th. Strong surface heating during the day brought sufficient instability for severe thunderstorms. An isolated severe thunderstorm developed in eastern New Mexico and moved into Bailey County during the evening. This storm produced a wet microburst near Muleshoe (Bailey County) derailing a train. This storm went on to produce an observed severe wind gust of 69 mph near Earth in Lamb County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 16, 11:37 PM CST, 55 minutes earlier.

Area forecast discussion, Sep 16, 11:37 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1237 AM CDT Tue Sep 17 2024

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 207 PM CDT Mon Sep 16 2024

Current conditions are not too dissimilar from this time yesterday,
the one exception being only a very light CU field is observed over
the northern half of the Rolling Plains. The CU field is over an
area of weak surface convergence with dewpoints near 60. As with
yesterday, some CAMs are hinting at very isolated convection across
the Rolling Plains and the southeastern Texas Panhandle this
afternoon and evening. Any storms that develop are expected to be
weak given low CAPE/low shear and will struggle to sustain
themselves after sunset.

The upper low currently over California will push slowly eastward
tonight into tomorrow afternoon. This will help to slowly kick the
upper ridge currently dominating the FA eastward and increase upper
diffluence across the region. Convection is expected to develop over
the higher terrain of New Mexico early to mid afternoon and push
eastward into the early evening. Models are in fairly decent
agreement by having convection near the Texas/New Mexico state line
by 00Z tomorrow. A surface low is progged to develop along the
Foothills of Wyoming and Colorado and will lead to breezy conditions
for much of the FA tomorrow afternoon.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 207 PM CDT Mon Sep 16 2024

The extended forecast continues to feature periodic thunderstorm
chances, along with warm/hot afternoons through the week, and modest
cooling by Saturday or Sunday. Currently, it appears the best
chances/coverage of convection will favor Tuesday evening and late
Friday into Saturday, tied to the passage of a pair of upper lows.

The first storm system, discussed in the short term, and currently
spinning its way into the Great Basin, will be ejecting
northeastward over the northern Rockies Tuesday night. The bulk of
the synoptic scale lift from this upper low will be directed well to
our north, though a glancing shot of ascent will likely support a
line of storms moving our of east-central and northeast New Mexico
and into the western Texas Panhandle and northwestern South Plains
tomorrow evening. This activity will struggle to make much eastward
progress before tending to diminish south of the Texas Panhandle
late evening. That said, we could still see at least isolated to
scattered (increasingly elevated) convection try to survive/persist
into the central South Plains before diminishing altogether. Further
north, the activity could make it across a good chunk of our
northern counties before lifting north and/or diminishing. The
greatest hazards with this activity will be gusty outflow winds and
brief downpours.

Southwesterly flow aloft will persist over much of the High Plains
through the remainder of the week as the western trough quickly
reloads. The next upper low will dig into the Great Basin on
Thursday, before heading east and then northeast into the weekend.
Current projections bring this upper low out farther south than its
predecessor, though some of these details will still have to be
worked out over the next few days. Overall, the system is trending a
bit slower than 24 hours ago, which could delay its large scale
support and more widespread rain/storm chances locally until
Saturday (vs. Friday afternoon/night, as it appeared yesterday). In
fact the latest runs of the ECMWF and GFS keep all locations except
those near the TX/NM border dry Friday and Friday night. We'll have
to further refine our forecast should these trends continue.
Regardless, drier and cooler conditions will follow the passage of
upper level system by the end of the extended forecast.

Backtracking, between the passage of the two upper lows to our
north, a tightening dryline will take shape over the central or
western zones Wednesday afternoon. Although large-scale support will
be lacking, strong heating and convergence along the dryline may be
enough to trigger isolated to scattered afternoon and evening
convection, as a number of the medium range NWP suggest. Should
storms be able to develop, SBCAPE of 1500-2000 J/kg and 0-6 km shear
around 30 knots would support some storm organization and a risk
of a strong/severe storm or two. The dryline is expected to be
farther west, more diffuse, with less instability and greater
inhibition Thursday afternoon/evening, making convection locally
less likely.

&&

.AVIATION...
(06Z TAFS)
Issued at 1231 AM CDT Tue Sep 17 2024

VFR conditions with southerly winds increasing to near 15 to 20
knots through the afternoon hours today. A line of storms will
approach PVW late tonight around 03z-06z tonight, but coverage
remains uncertain. Confidence is low that the line of storms
extends south towards LBB, thus no mention was given at this time.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...51
LONG TERM....23
AVIATION...11
Hazardous weather outlook, Sep 16, 1:38 AM CST, 22 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
238 AM CDT Mon Sep 16 2024

TXZ021>044-170745-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
238 AM CDT Mon Sep 16 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

An isolated thunderstorm or two remains possible across portions of
the far southeast Texas Panhandle and Rolling Plains this afternoon
and evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances are forecast across portions of the far
southern Texas Panhandle, South Plains, and Rolling Plains on
Tuesday and Wednesday. Strong wind gusts in excess of 50 mph will be
possible nearest the New Mexico state line on Tuesday evening.

Additional storm chances are forecast to return across the Caprock
and Rolling Plains on Friday and last through the weekend.

The radar

The Cannon AFB radar (KFDX), 97 km away, was scanning. The volume nearest the first event began at 06:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bailey

When
September 17, 12:32 AM CST
Where
Bailey County, 2 mi SE of Muleshoe
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.200, -102.705

Severe downburst winds southeast of Muleshoe caused a train to derail.

Thunderstorm Wind, Lamb

When
September 17, 8:43 PM CST to 8:54 PM CST
Where
Lamb County, 9 mi WSW of Earth
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.180, -102.546

A Texas tech University West Texas mesonet site near Earth measured severe wind gusts from 2043 CST through 2054 CST. A peak wind gust of 69 mph was measured at 2043 CST. Additionally, wind driven hail damaged an anemometer on the mesonet site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205687, 1205688.